Hail, Montgomery
- When
- February 15, 2:56 PM CST to 2:57 PM CST
- Where
- Montgomery County, 3.02 mi SE of Independence
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 37.200, -95.680
A small storm moved across Southeast Kansas and dropped a few sub severe hailstones.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A small storm moved across Southeast Kansas and dropped a few sub severe hailstones.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 15, 1:12 PM CST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 112 PM CST WED FEB 15 2012 .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL DEPEND ON THE LOW VISIBILITIES AND CIGS FROM THE DZ AND FOG THIS MORNING. VSBYS HAVE COME UP AT KRSL AND KHUT...EXPECT THIS UPWARD TREND TO CONTINUE THROUGH THE AFTERNOON HOURS. THE KEY WILL BE TRYING TO TIME WHEN THINGS WILL IMPROVE. DECIDED TO LEAVE IN TEMPO GROUPS FOR THE NEXT FEW HOURS AT KICT AND KHUT WITH LIFR CONDITIONS BECAUSE OF CURRENT OBSERVATIONS. HOWEVER...THINGS SHOULD BE UPGRADED TO IFR BY MID AFTERNOON AT ALL BUT KCNU WHICH HAS ALREADY IMPROVED. CURRENT RADAR SHOWS A BIT OF DEVELOPMENT BEHIND THE COLD FRONT...THUS LEFT IN THE VCSH FOR KRSL AND KSLN. OTHERWISE THERE APPEARS TO BE LITTLE AND VERY SCATTERED INITIATION IN SOUTH CENTRAL KANSAS...SO OPTED TO REMOVE PREVIOUS MENTION OF IT. WILL NEED TO CONTINUE TO MONITOR FOR EVOLUTION AS WELL AS THE IMPACT OF THE COLD FRONT THAT SHOULD MOVE THROUGH KICT AND KHUT BY THE MIDDLE OF THE AFTERNOON. WINDS DO GET A BIT GUSTY BEHIND THE FRONT AS FOUND UPSTREAM...DECIDED TO LEAVE THEM IN. CONTINUED IMPROVEMENT IS ANTICIPATED AS HIGH PRESSURE AND DRIER AIR MOVES INTO THE AREA. THERE IS A GRADUAL TREND OF IMPROVEMENT TO VFR BY THE END OF THE TAF PERIOD. LATE TONIGHT...THERE MAY BE A BIT OF BR DEVELOPMENT WITH LINGERING MOISTURE FOR AT LEAST KICT...KHUT AND KCNU...BUT EXPECT CONDITIONS TO ONLY DROP TO MVFR DURING THIS TIME. VJP && .PREV DISCUSSION... /ISSUED 1155 AM CST WED FEB 15 2012/ UPDATE... DENSE FOG WILL GRADUALLY LIFT SOME AS THE AFTERNOON PROGRESSES...AS THE MAIN SFC LOW MAKES SLOW EASTWARD PROGRESS ACROSS SRN KS. VISIBILITIES ARE SLOWLY RISING OVER CEN KS...AS WINDS IN THIS AREA HAVE SHIFTED TO THE N-NW. SO PLAN ON LETTING THE DENSE FOG ADVISORY GO...EVEN THOUGH PORTIONS OF SOUTH CENTRAL KS MAY NOT CLEAR OUT FOR ANOTHER HALF HOUR OR SO...BUT WILL SEE SOME IMPROVEMENT AS SOME SHOWERS MOVE NORTHEAST ACROSS THIS AREA AS WELL. SOUTHERLY FLOW JUST AHEAD OF THIS SFC LOW MAY STILL LEAD TO SOME SHOWERS ACROSS PORTIONS OF SOUTH CENTRAL KS...FOR AREAS MAINLY EAST OF THE KS TURNPIKE AS MAIN SHORTWAVE ENERGY INCREASES LIFT ACROSS THE REGION. COULD ALSO SEE A COUPLE OF RUMBLES OF THUNDER FOR SOUTHEAST KS...AS SHEAR JUST AHEAD OF THE SHORTWAVE INCREASES. BUT NOT EXPECTING MORE THAN A FEW EMBEDDED STORMS...AS MOST OF THE ELEVATED INSTABILITY STAYS FURTHER TO THE SOUTH. KETCHAM PREV DISCUSSION... /ISSUED 946 AM CST WED FEB 15 2012/ UPDATE... DENSE FOG CONTINUES ACROSS MOST OF THE CENTRAL AND SOUTH CENTRAL KS THIS MORNING...AS MAIN SFC LOW WAS STILL LOCATED NEAR KPTT. DO NOT THINK VISIBILITIES WILL IMPROVE MUCH UNTIL MAIN SFC LOW MOVES OVER SOUTH CENTRAL KS...OR POSSIBLY INTO THE FLINTS HILLS. SO COULD SEE THE DENSE FOG STAY AROUND AT LEAST TILL NOON. SO WILL EXTEND THE DENSE FOG ADVISORY FOR ANOTHER FEW HOURS AND KEEP AND EYE ON THINGS. WILL ALSO CONTINUE TO SEE SCATTERED SHOWERS ACROSS SOUTHEAST KS...AHEAD OF THE SFC LOW...AS WEAK ISENTROPIC LIFT CONTINUES IN THIS AREA. THINK MOST OF THIS WILL STAY SHOWERS...WITH ONLY A SLIM CHANCE OF ANY RUMBLES OF THUNDER...AS ANY ELEVATED INSTABILITY STAYS TO THE SOUTH OF AREA ACROSS ERN OK. KETCHAM PREV DISCUSSION... /ISSUED 549 AM CST WED FEB 15 2012/ AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FORECAST CHALLENGES WILL BE LOW CIGS/VSBYS IN FOG/DRIZZLE THROUGHOUT THE DAY. THINKING CIGS/VSBYS WILL BE LOWEST THIS MORNING...WITH SEVERAL TERMINALS IN THE LIFR TO VLIFR CATEGORY...LOWEST ALONG/WEST OF THE FLINT HILLS. SOME IMPROVEMENT IS EXPECTED FROM NORTHWEST TO SOUTHEAST THIS AFTERNOON...AS A COLD FRONT SWITCHES WINDS FROM SOUTHERLY TO NORTHERLY...DRYING OUT THE BOUNDARY LAYER SOME. ADDITIONALLY...SHOULD SEE PERIODIC BOUTS OF RAIN AND EMBEDDED THUNDERSTORMS FOR PRIMARILY KCNU THROUGHOUT THE DAY...AS A STORM SYSTEM CONTINUES TO APPROACH FROM THE SOUTHWEST. CIGS SHOULD CLIMB SOME WITHIN THESE SHOWERS/STORMS DUE TO TURBULENT MIXING. FURTHERMORE...COULD SEE A COUPLE HOUR PERIOD OF RAIN/SNOW MIX LATE THIS AFTERNOON-EARLY EVENING AT KSLN-KRSL...BUT NOT EXPECTING THIS TO BE A VERY BIG DEAL SO LEFT OUT OF TAFS FOR NOW. OTHERWISE...CIGS WILL CONTINUE TO LIFT AND CLEAR FROM THE NORTHWEST THIS EVENING/TONIGHT AS DRIER AIR FILTERS SOUTHEAST IN WAKE OF THE COLD FRONT. KLEINSASSER PREV DISCUSSION... /ISSUED 253 AM CST WED FEB 15 2012/ DISCUSSION... FORECAST CONCERNS...FOG TRENDS EARLY THIS MORNING AND PRECIP TRENDS/TYPE THROUGH THE DAY. TODAY STRONG NEAR SURFACE MOISTURE ADVECTION HAS BEEN FOCUSED A LITTLE FURTHER WEST INITIALLY ACROSS FAR WESTERN PORTIONS OF THE FORECAST AREA. HOWEVER LOWERING STRATUS/FOG DEVELOPMENT SHOULD CONTINUE TO EXPAND NORTHEAST ACROSS THE CURRENT DENSE FOG ADVISORY AREA...AND LATEST TRENDS ALSO SUPPORT EXPANDING THIS A BIT FURTHER NORTH INTO PARTS OF CENTRAL KANSAS. OTHERWISE LITTLE CHANGE TO THE GOING FORECAST WITH RATHER HIGH POPS FOR LIGHT RAIN/RAIN SHOWERS THRU THE DAY...WITH CHANCES FOR STORMS MAINLY ACROSS SOUTHEAST KANSAS AND THE SOUTHERN FLINT HILLS. WHILE TEMPERATURES MAY BECOME MARGINALLY SUPPORTIVE OF A SNOW/RAIN MIX ACROSS CENTRAL KANSAS LATE IN THE DAY INTO THE EVENING...RELATIVELY WARM SURFACE TEMPERATURES SHOULD NEGATE LITTLE MORE THAN A DUSTING FOR ANY SNOW ACCUMS. TONIGHT-FRIDAY DRY WEATHER AND SEASONABLY COOL TEMPERATURES FOR THURSDAY AS WEAK SURFACE HIGH PRESSURE DRIFTS ACROSS THE AREA. KANSAS LOOKS TO BE CAUGHT IN A SQUEEZE PLAY BETWEEN NORTHERN AND SOUTHERN STREAM UPPER TROFS FOR FRIDAY...WITH THE NORTHERN TROF PUSHING A MODEST COLD FRONT SOUTH ACROSS THE AREA LATE IN THE DAY. SATURDAY-TUESDAY A MORE DYNAMIC UPPER TROF AND SURFACE CYCLONE STILL LOOKS TO AFFECT THE PLAINS AND KANSAS BY SUNDAY NIGHT INTO MONDAY. WILL CONTINUE TO SHOW CHANCES FOR RAIN INTO EARLY NEXT WEEK. DARMOFAL AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU THE MAIN AVIATION FORECAST CONCERN AND CHALLENGE CONTINUES TO BE LOW STRATUS/FOG...CAUSING IFR AND LIFR CONDITIONS AND THE CHANCES FOR SHOWERS AND THUNDERSTORMS OVERNIGHT AND DURING THE DAY TUESDAY. LOW STRATUS IS STREAMING NORTHWARD ACROSS SOUTH CENTRAL KANSAS...ENTERING CENTRAL KANSAS AS VISIBLE ON SATELLITE. THIS LOW STRATUS IS IFR MOVING IN...BUT IS DROPPING TO LIFR. A DENSE FOG ADVISORY REMAINS IN PLACE ACROSS SOUTH CENTRAL KANSAS OVERNIGHT FOR THE POTENTIAL THAT LOW FOG DEVELOPS. CONDITIONS ARE POSSIBLE AT KICT/KHUT. REGARDLESS...IT SEEMS LIFR CONDITIONS WILL BE PRESENT DUE TO CEILINGS FOR MUCH OF THE NIGHT. DO NOT EXPECT MUCH IMPROVEMENT BEYOND IFR CONDITIONS THROUGH THE REMAINDER OF THE TAF FORECAST. SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS NORTH CENTRAL OKLAHOMA AND EXPECT THEM TO MOVE NORTHEASTWARD INTO SOUTHEASTERN KANSAS FIRST...BUT ALSO EXPECT DEVELOPMENT OVERNIGHT ACROSS ALL TERMINALS. EXPECT IT TO PERSIST AT LEAST OFF AND ON ALL DAY WEDNESDAY. DID INCLUDE -RASN AT KRSL FOR THE POTENTIAL FOR SNOW TOWARD THE END OF THE TAF PERIOD AS THE STORM SYSTEM BEGINS TO EXIT. PLEASE STAY TUNED TO THE FORECAST AS THE SYSTEM EVOLVES. BILLINGS FIRE WEATHER... FIRE WEATHER CONCERNS WILL REMAIN LOW WITH THE EXPECTED PRECIPITATION TODAY AND MODERATE HUMIDITY LEVELS AND LIGHT WINDS WITH THE DRY WEATHER EXPECTED FOR THE END OF THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 51 27 49 27 / 70 20 0 0 HUTCHINSON 47 25 48 26 / 60 20 0 0 NEWTON 48 26 48 26 / 70 30 0 0 ELDORADO 51 27 48 26 / 80 30 0 0 WINFIELD-KWLD 54 29 50 27 / 80 20 0 0 RUSSELL 39 22 46 25 / 70 20 0 0 GREAT BEND 40 22 47 25 / 70 20 0 0 SALINA 43 24 48 26 / 80 20 0 0 MCPHERSON 45 25 48 26 / 80 20 0 0 COFFEYVILLE 54 33 50 28 / 100 30 0 0 CHANUTE 52 31 49 27 / 100 40 0 0 IOLA 51 30 48 27 / 100 40 0 0 PARSONS-KPPF 53 32 49 27 / 100 30 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1222 PM CST WED FEB 15 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-161830- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1222 PM CST WED FEB 15 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT PATCHY FOG IS STILL POSSIBLE FOR AREAS ALONG OR EAST OF THE KANSAS TURNPIKE THIS AFTERNOON WITH VISIBILITIES AROUND ONE MILE. THERE IS A CHANCE OF ISOLATED THUNDERSTORMS THIS AFTERNOON FOR AREAS MAINLY EAST OF THE KANSAS TURNPIKE. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE...BUT MAY PRODUCE SOME VERY SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
917 AM CST WED FEB 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM DENSE FOG 7 S WINDOM 38.28N 97.91W
02/15/2012 MCPHERSON KS CO-OP OBSERVER
VISIBILITIES REDUCED TO LESS THAN A QUARTER OF A MILE.
&&
VJPThe Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367047, 367048.